Montreal student trains public to give life-saving overdose antidote

Richard Davy leads free workshops where he shows how to administer naloxone using kits that include the drug and syringes.

A Montreal social work student is on a mission to save lives by teaching people how to administer the drug naloxone, which can counteract the effects of an opioid drug overdose within minutes.

At high doses, opioids such as fentanyl, oxycodone and morphine can stop people from breathing.

At least 10 Canadian users are dying each day from the painkiller drugs. There are many close calls.

Richard Davy, who studies social work at McGill University, says that he saw people on the streets of his city who appeared to be overdosing “and that in itself spurred me to do something about it.”

Now, he leads free workshops where he trains people in how to administer naloxone using kits that include syringes. What started out as an informal session teaching friends has turned into packed lecture halls.

Davy also advocates for the drug to be more widely available. “I believe naloxone should be in every First Aid kit, on university premises,” he says. “I believe it should be in everybody’s home.”

Naloxone, which is also sold as a nasal spray under the name NARCAN, is available without a prescription at pharmacies across Canada. The federal government has a list of where to pick up the kits for free.

Leigh Chapman is thankful for Davy’s workshops. Her brother Brad, a father of three, died of an overdose after collapsing on a Toronto street.

“I think naloxone, you know and other interventions, would have gone a long way in helping Brad,” Chapman said.

Health Canada says that anyone who suspects an opioid overdose should call 9-1-1. Signs of an overdose include:

  • difficulty walking, talking or staying awake
  • blue lips or nails
  • very small pupils
  • cold and clammy skin
  • dizziness and confusion
  • extreme drowsiness
  • choking, gurgling or snoring sounds
  • slow, weak or no breathing
  • inability to wake up, even when shaken or shouted at

AGENCY

Leave a Reply

Your email address will not be published. Required fields are marked *

× 9 = 9